Lamotrigine and COVID-19 Vaccine: A Case of Leukopenia

Leukopenia, a condition characterized by a decrease in white blood cell count, is a medical phenomenon that warrants attention, especially when linked to the initiation of medications. In a newly published case report, a 20-year-old bipolar woman experienced leukopenia following the administration of lamotrigine, next day after COVID-19 vaccine booster, shedding light on potential risks and interactions.

Lamotrigine is known for its efficacy in treating bipolar disorder, but like any medication, it comes with potential side effects. Adverse effects are more likely when lamotrigine is used alongside other antiepileptic drugs, during rapid dose titration, or in combination with multiple medications. Monitoring its concentration becomes crucial in such cases, as highlighted in this report.

The patient in question received lamotrigine the day after her third mRNA vaccination for COVID-19, presenting with predisposing factors such as concomitant use of antiepileptic drugs. Surprisingly, leukopenia manifested on day 12, without a rapid increase in lamotrigine concentration. Leukocytes gradually recovered over 22 weeks, even without discontinuation of lamotrigine. Notably, the second mRNA vaccination did not induce leukopenia.

This case report suggests potential synergistic immune response triggered by the concurrent administration of lamotrigine and mRNA vaccination, culminating in leukopenia. The gradual recovery observed aligns with the hypothesis that as the immune response wanes, the leukocyte count normalizes. This underscores the need for cautious consideration when initiating lamotrigine immediately after mRNA vaccination, recognizing it as a potential risk factor for leukopenia.

The integration of pharmacogenomic insights into clinical practice emerges as a crucial avenue for enhancing patient safety. One example is the genetic variation of NUDT15, especially prevalent in Asian populations, exerting a significant influence on an individual's susceptibility to thiopurine-induced myelotoxicity, including leukopenia. The proven utility of NUDT15 genotyping as a pharmacogenomic test for thiopurines, marked by its approval for reimbursement in Japan in February 2019, underscores its preventive impact. This test has demonstrated its efficacy in averting hospitalizations, exemplifying the tangible benefits of incorporating pharmacogenomic considerations into patient care.

REFERENCE

Murata T, Uno K, Ito M, Nagamine T. Leukopenia associated with lamotrigine initiation after COVID-19 vaccine booster: A case report and literature review. Int J Clin Pharmacol Ther. 2023 Nov 9. doi: 10.5414/CP204452. Epub ahead of print. PMID: 37942926.

Comments

Popular posts from this blog

A New Onset of Ulcerative Colitis post-2nd-breakthrough-COVID-19

Navigating the Tripledemic: JN.1, RSV, and Flu Update

The offshoots of JN.1 in the Evolutionary Trajectory of COVID-19